Colorado, 2002

Damaging Wind in Colorado, September 7, 2002

September 7, 2002 · NWS GJT · 1 event in 1 county or zone

A small greenhouse was destroyed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A small greenhouse was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 3:25 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Sep 7, 3:25 PM MST, 3 hours 35 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT SAT SEP 7 2002

GOOD JET SUPPORT...PLENTIFUL MOISTURE AND ENOUGH SUN HAVE HELPED
PRODUCE STRONG THUNDERSTORMS...SOME SEVERE OVER SE UTAH THIS
AFTERNOON. THESE STORMS WILL CONTINUE MOVING NE AND INTO EXTREME
WESTERN COLORADO...SOUTH OF I-70...EARLY THIS EVENING.

NEXT TWO DAYS WILL SEE CONTINUED MOIST ENVIRONMENT WITH PERSISTENT
CLOUDY CONDITIONS AND HIGH CHC OF RAIN AND THUNDERSTORMS. CJC

EXTENDED (WED-SAT)...PACIFIC TROUGH LIFTS ACROSS CWFA WEDNESDAY
AND THURSDAY WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AVAILABLE MOISTURE SHOULD BE SUFFICIENT...AS MED RANGE MODELS
INDICATE LITTLE TO MOVE DEEP SUB-TROPICAL MOISTURE AWAY FROM AREA.
BY FRIDAY...DRIER WESTERLIES DEVELOP AND MOISTURE SHIFTS EAST WITH
TROUGH. WILL LEAVE MENTION OF SLIGHT CHANCE TSTMS OVER MOUNTAINS
WITH RESIDUAL MOISTURE EFFECTS...AND WILL INTRODUCE DRY FORECAST
FOR SATURDAY AS LATEST MRF RUN SHOWS BUILDING UPPER HIGH OVER WEST
COAST (NOTE...LAST 2 MRF MODEL RUNS ARE INCONSISTENT). TEMPERATURES
WILL REBOUND LATE IN PERIOD AS DRIER WEATHER RETURNS.  DJN.83

.GJT...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR SOUTHEAST UTAH
    AND SOUTHWEST COLORADO.

In the hours before

Special weather statement, Sep 7, 6:15 PM MST, 45 minutes before
COZ006-017-019>021-UTZ022-025-027>029-080300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 PM MDT SAT SEP 7 2002

...SEVERE THUNDERSTORM WATCH CANCELED FOR EXTREME EASTERN UTAH...
...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9:00 PM MDT FOR
PORTIONS OF SOUTHWEST COLORADO...

THE SEVERE THUNDERSTORMS THAT MOVED THROUGH SOUTHEAST UTAH HAVE MOVED
INTO WESTERN COLORADO. IN EASTERN UTAH...GRAND AND SAN JUAN COUNTIES
HAVE BEEN REMOVED FROM THE WATCH AREA.

IN SOUTHWEST COLORADO...THE SEVERE THUNDERSTORM WATCH CONTINUES
UNTIL 9:00 PM MDT...FOR WESTERN MESA...MONTROSE...DOLORES...
SAN MIGUEL...AND MONTEZUMA COUNTIES.

CUOCO
Local storm report, Sep 7, 6:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
741 PM MDT SAT SEP 7 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    10 SE DURANGO             CO   58 MPH TSTM WIND GUST
09/07/02   LA PLATA

0730 PM    VICINITY BATTLEMENT MESA  CO   61 MPH TSTM WIND GUST
09/07/02   GARFIELD

JR/EH

The radar

The Grand Junction radar (KGJX), 55 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montrose

When
September 7, 7:00 PM MST to 7:05 PM MST
Where
Montrose County, Olathe
Measured
55 kt (63 mph)
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.600, -107.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320849.